MAUDE Adverse Event Report: ABBOTT VASCULAR ARMADA 14 PTA CATHETER; PERIPHERAL DILATATION CATHETER

ABBOTT VASCULAR ARMADA 14 PTA CATHETER; PERIPHERAL DILATATION CATHETER
Model Number A2040-020
Medical Device Problem Codes Off-Label Use (1494); Material Rupture (1546)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/01/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device is expected to be returned for evaluation.It has not yet been received.A follow up report will be submitted with all additional relevant information.(b)(4).
 
Event or Problem Description
It was reported the procedure was treat a heavily calcified, heavily tortuous unknown carotid artery.The 4.0x20mm armada 14 balloon dilatation catheter (bdc) was chosen for pre-dilatation since the vessel size of the lesion matched the size of the armada14 and there was no other balloon on site at that time to replace it.The bdc was flushed and the guide wire lumen was connected to the unspecified pressure pump lumen; however, the balloon ruptured at 8 atmospheres during the first inflation.Under radiography contrast leakage was observed.Another device was used to successfully complete the procedure.There was no adverse patient effects and clinically significant delay reported.No additional information was provided.
 
Additional Manufacturer Narrative
A visual, functional and scanning electron microscopy (sem) analysis were performed on the returned device.The reported material rupture was not confirmed.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history identified no other complaints reported from this lot.The sem was performed to analyze the damage to the inner member within the inflation port.The results suggest that the inner member failure may be attributed to mechanical damage.The edge of the leak exhibited mechanical damage and tearing.Although a definitive cause for the inner member damage could not be determined, there was no leak noted during preparation indicating that the damage was not pre-existing.Additionally, there are several factors to ensure that this type of damage does not occur during manufacturing.The inner member is inserted into the sidearm at the adaption bonding station and glued in place to seal the catheter.At no point post in this step is the proximal inner member processed at this location.The immediate station post adaption bond is a leak test station where all units are pressurized, and any damage or leak caused by manufacturing would be identified there and scrapped.The area of damage and sem reviews suggest an object was inserted into the inflation lumen.At no point during the manufacturing process is anything inserted into the inflation port.It should be noted that the percutaneous transluminal angioplasty (pta) catheter, armada 14, global, instructions for use states: the device is intended to dilate stenosis in femoral, popliteal, infra popliteal and real arteries and for the treatment of obstructive lesion of native or synthetic arteriovenous dialysis fistulae.It could not be determined if using the armada 14 off-label to treat the heavily calcified, heavily tortuous unknown carotid artery caused or contributed to the reported/noted difficulties.The investigation could not confirm the reported material rupture; however, a leak and inner member tear were noted during return evaluation of the device.It is likely the noted leak and inner member tear were misidentified as the reported material rupture.Although a cause for the tear could not be determined, there was no leak noted during preparation for use indicating that the damage was not pre-existing.Additionally, based on the evaluation of the returned unit and sem analysis, the inner member damage may be attributed to mechanical damage and may suggest that an object was inserted into the inflation port; however, this could not be confirmed.There is no indication of a product quality issue with respect to the design, manufacture, or labeling of the device.

Brand Name
ARMADA 14 PTA CATHETER
Common Device Name
PERIPHERAL DILATATION CATHETER
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
Manufacturer (Section G)
ABBOTT VASCULAR, REG # 3005718570 (P099)
cashel road
clonmel tipperary
EI  
Manufacturer Contact
lindsey bell
26531 ynez rd.
temecula, CA 92591-4628
9519143996
MDR Report Key12835984
Report Number2024168-2021-10550
Device Sequence Number4561023
Product Code DQY
UDI-Device Identifier08717648156120
UDI-Public08717648156120
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K102705
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/11/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/29/2024
Device Model NumberA2040-020
Device Catalogue NumberA2040-020
Device Lot Number0090941
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/21/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/01/2021
Supplement Date Received by Manufacturer02/07/2022
Initial Report FDA Received Date11/18/2021
Supplement Report FDA Received Date02/11/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/09/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown